Texas, 2023

Flash Flooding in Texas, November 30, 2023

November 30, 2023 · NWS HGX · 2 events in 2 counties and zones

leading to localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Numerous thunderstorms produced areas of 3 to locally 6 inches of rain...leading to localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 30, 11:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 30, 11:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1151 AM CST Thu Nov 30 2023

...New AVIATION...

.SYNOPSIS...
Issued at 354 AM CST Thu Nov 30 2023

Rain and thunderstorms are expected this morning and afternoon.
Some of these thunderstorms could become strong to severe. Though
there remains uncertainty regarding whether or not we will have
sufficient instability, the strong veering shear profile will
create an environment in which only modest instability could
result in isolated tornadoes. Tornadoes and damaging wind gusts
are the primary concern. Isolated large hail cannot be ruled out.
In addition, locally heavy rainfall could result in localized
flooding, particularly from I-10 south to the coast. The highest
severe weather risk will be from late morning through the
afternoon. Showers and storms could linger near the coast into the
evening hours.

&&

.SHORT TERM...
(Today through Friday Night)
Issued at 354 AM CST Thu Nov 30 2023

A negatively tilted mid/upper trough over the southwest CONUS
will push eastward today, ejecting an associated strong mid/upper
jet streak over Texas. The resulting LL cyclogenesis over NW Texas
will induce a S to SSW LL jet that will propagate eastward over
our region. Meanwhile, a surge of deep LL tropical moisture looms
behind a warm front that is pushing northward through the CWA this
morning. In addition to the large scale lift created by the
primary trough, shortwaves embedded in the mid/upper synoptic flow
will introduce additional lift to the region. In other words,
there is a good chance of showers and thunderstorms today. Given
the strong veering shear profile, we are concerned that some of
these storms could become strong to severe with the primary
concerns being tornadoes, damaging wind gusts, locally heavy
rainfall, and possibly large hail. So let's dive into the details.

Coverage of showers and thunderstorms will increase from south to
north as an approaching shortwave enhances lift in an
increasingly moist environment. Meanwhile aloft, S to SSW 850MB
winds will continue to increase as the LL jet strengthens and
pushes eastward. By the 12Z-15Z time frame, 850MB winds could be
approaching 40 knots. RAP analysis shows elevated sfc CAPE
sneaking its way up the Texas Coast this morning. Therefore, we
cannot rule out isolated strong to severe thunderstorms pretty
early in the day over our southwestern counties near Matagorda Bay
if sufficient CAPE is able to push far enough north. Showers and
thunderstorms are possible during the morning commute elsewhere
but the highest risk of strong to severe thunderstorms will be
late morning through the afternoon and possibly lingering into the
early evening hours.

LL shear maximizes this afternoon. Bulk shear values are already
concerning enough, exceeding 50 knots this afternoon. But of
particular concern is the shear created by the 50+ knot LL jet.
Fcst soundings suggest sfc-1km shear exceeding 30 knots and
possibly exceeding 40 knots. This highly sheared and veering wind
profile is favorable for the development of supercells capable of
producing a tornado and damaging downdraft winds. The primary
potential inhibiting factors will be the morning shower and
thunderstorm activity, the lack luster lapse rates at the lowest
levels, and the potential for convection over Gulf to limit our
CAPE potential even further. Does early day rain and storms
significantly suppress later day CAPE? Do subpar LL lapse throw a
wrench in our helical updrafts? Does convection over perform
offshore, depriving inland thunderstorms of crucial energy? Or can
the overall dynamics of the system overcome these limitations?
The answers to these questions are uncertain. However, it will not
take much instability to result in isolated tornadoes today given
the shear parameters. Rain and thunderstorms will end from west
to east later today. It could take until sometime this evening for
the showers/storms to move offshore and east of our CWA. The risk
of severe weather is area wide. That being said, HREF ensembles
have been most aggressive with stronger thunderstorms between the
coast and I-10 in recent runs. It will be interesting to see if
this trend holds.

In addition to the severe weather risk, locally heavy rainfall
resulting in localized flooding will be a concern. Rainfall rates
will be high within heavier showers and thunderstorms. CAMs guidance
suggest widespread 1 to 3 inches of rainfall with locally over 6
inches possible. Though locally heavy rainfall is an area wide
concern, the best chance of seeing locally heavier totals is over
our southern and coastal counties where training cells are most
likely.

Areas of fog are possible tonight in the wake of the system. The
front is expected to stall offshore tomorrow morning before
pushing back northward, introducing another chance of showers and
a few thunderstorms on Friday. Best chance of rain on Friday will
be over our southern and coastal counties. Couldn't rule out an
isolated stronger thunderstorm or two near the coast on Friday.

Self

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 304 AM CST Thu Nov 30 2023

With some lingering moisture possibly persisting, will keep some
low rain chances in Saturday's forecast (higher southeast and off
the coast, lower to nil northwest and west areas). A drying
airmass (surface and high pressure building into the state) and a
transition from a southwest flow aloft to a west to northwest flow
aloft will bring dry weather back to the area will cool nights
and mild days (lows in the 40s/50s and highs in the 60s/70s)
Sunday through Wednesday.

42

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1131 AM CST Thu Nov 30 2023

A mix of IFR to MVFR conditions expected across SE TX, through
much of the TAF period. Areas of SH/TS expected over portions of
the CWA through early tonight. Some storms could become strong to
severe. Brief periods of LIFR cigs/vis and strong VRB winds and
gusts possible with mod-heavy storms. SE winds generally at around
10-15 KTS with higher gusts, stronger in and near SH/TS. Overnight
into Fri morning, areas of patchy fog are possible along with
reduced vis and LIFR cigs at times. Winds will become N on Fri at
around 5 KTS. Conditions will still be favorable for a few more
rounds of SH/TS during the day on Fri.

Cotto (24)

&&

.MARINE...
Issued at 304 AM CST Thu Nov 30 2023

Today is definitely not a good day for boaters to be out on the
waters. Strengthening onshore winds and building seas are expected
today as a storm system organizes and moves across the state. Buoy
42019 has southeast winds increasing early this morning with gusts
close to 30 knots, and similar speeds should spread closer to the
coast/bays as the day progresses today. Small Craft Advisories and
Gale Warnings will be in effect as seas rise to 6 to 9 feet
nearshore and 10 to 14 feet offshore while winds gusts up to gale
force. These hazardous marine conditions could linger into the late
evening and possibly into parts of the overnight hours before the
gradient starts to relax resulting in lowering winds and seas.
Periods of showers and thunderstorms can be expected too with some
storms possibly becoming strong or severe. With the storm system's
front expected to stall somewhere near/along the coast, we could see
some fog development in a late Thursday night through Saturday time
period. Conditions will improve over the weekend and into the start
of next week as the offshore flow weakens and seas come down.

42

&&

.CLIMATE...
Issued at 304 AM CST Thu Nov 30 2023

Here are today's rainfall records (11/30) for our five major climate
sites.

CLL - 1.91 inches set in 1968
IAH - 1.41 inches set in 1968
HOU - 1.05 inches set in 1982
GLS - 1.40 inches set in 1921
PSX - 1.28 inches set in 1968

42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  70  55  68  50 /  90  20  10  20
Houston (IAH)			  71  64  72  59 /  90  50  30  40
Galveston (GLS)			  70  64  70  62 /  90  60  40  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this evening for TXZ436>439.

GM...Small Craft Advisory until 9 PM CST this evening for GMZ330-335.

     Small Craft Should Exercise Caution from 9 PM CST this evening
     through this evening for GMZ330-335.

     Small Craft Advisory until 6 AM CST Friday for GMZ350-355.

     Gale Warning until midnight CST tonight for GMZ370-375.

     Small Craft Advisory from midnight tonight to 6 AM CST Friday
     for GMZ370-375.

&&

SHORT TERM...Self
LONG TERM....Adams
AVIATION...24
MARINE...Adams

In the hours before

Special weather statement, Nov 30, 8:51 AM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
851 AM CST Thu Nov 30 2023

TXZ226-235-236-301515-
Inland Matagorda TX-Wharton TX-Inland Jackson TX-
851 AM CST Thu Nov 30 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WHARTON...EAST
CENTRAL JACKSON AND NORTHWESTERN MATAGORDA COUNTIES THROUGH 915 AM
CST...

At 850 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of La Ward, or 12 miles east of Edna, moving northeast at
40 mph.

HAZARD...Pea size hail possible.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
El Campo, Ganado, La Ward, Pierce, Lolita, Lake Texana Dam, Louise,
and Danevang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2931 9627 2908 9599 2885 9639 2882 9653
      2892 9666
TIME...MOT...LOC 1450Z 226DEG 35KT 2895 9644

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Cady
Special weather statement, Nov 30, 11:44 AM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1144 AM CST Thu Nov 30 2023

TXZ237-337-437-438-301815-
Galveston Island TX-Inland Brazoria TX-Brazoria Islands TX-
Coastal Brazoria TX-
1144 AM CST Thu Nov 30 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GALVESTON AND
SOUTHEASTERN BRAZORIA COUNTIES THROUGH 1215 PM CST...

At 1143 AM CST, Doppler radar was tracking a strong thunderstorm over
Oyster Creek, or over Clute, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galveston Island West End, Lake Jackson, Angleton, Freeport, Clute,
Surfside Beach, Richwood, Jones Creek, Danbury, Oyster Creek, and San
Luis Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2892 9530 2899 9552 2926 9540 2913 9506
TIME...MOT...LOC 1743Z 212DEG 20KT 2901 9536

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, Nov 30, 12:14 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1214 PM CST Thu Nov 30 2023

TXZ337-437-438-301845-
Galveston Island TX-Brazoria Islands TX-Coastal Brazoria TX-
1214 PM CST Thu Nov 30 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GALVESTON AND EAST
CENTRAL BRAZORIA COUNTIES THROUGH 1245 PM CST...

At 1214 PM CST, Doppler radar was tracking a strong thunderstorm over
San Luis Pass, or 12 miles northeast of Surfside Beach, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galveston Island West End and San Luis Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2909 9527 2927 9515 2922 9507 2921 9506
      2920 9506 2920 9505 2913 9493 2901 9514
TIME...MOT...LOC 1814Z 220DEG 13KT 2909 9516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Galveston

When
November 30, 2:00 PM CST to 8:00 PM CST
Where
Galveston County, 0.11 mi NNW of Galveston to 1.37 mi ENE of Galveston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.301, -94.821

Roadways flooded between 45th and 39th street. Few high water rescues.

Flash Flood, Chambers

When
November 30, 8:17 PM CST to 9:10 PM CST
Where
Chambers County, 1.05 mi WNW of Winnie to 0.36 mi W of Winnie
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.824, -94.397

Roads were flooded and multiple vehicles were disabled near the TX 124 and Broadway Avenue area of Winnie.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143215, 1145522.